Abstract

We formulate a generalization of the Laplace equation under Robin boundary conditions on a large class of possibly nonsmooth domains by dealing with the trace term appearing in the variational formulation from the point of view of the theory of functions of bounded variation. Admissible domains may have inner boundaries, i.e., inner cracks. In dimension two, we formulate a stability result for the elliptic problems under domain variation: with this aim, we introduce a notion of perimeter (Robin perimeter) which is tailored to count the inner boundaries with the appropriate natural multiplicity.

Keywords

  1. Robin-Laplacian
  2. rectifiable sets
  3. functions of bounded variation
  4. lower semicontinuity
  5. Hausdorff convergence

MSC codes

  1. 26A45
  2. 28A75
  3. 35J20

Get full access to this article

View all available purchase options and get full access to this article.

References

1.
L. Ambrosio, N. Fusco, and D. Pallara, Functions of Bounded Variation and Free Discontinuity Problems, Oxford Math. Monogr., Oxford University Press, New York, 2000.
2.
L. Ambrosio and P. Tilli, Topics on Analysis in Metric Spaces, Oxford Lecture Ser. Math. Appl. 25, Oxford University Press, Oxford, 2004.
3.
C. Amrouche, C. Conca, A. Ghosh, and T. Ghosh, Uniform $W^{1,p}$ estimates for an elliptic operator with Robin boundary condition in a ${\mathcal C}^1$ domain, Calc. Var. Partial Differential Equations, 59 (2020), 71.
4.
W. Arendt and M. Warma, The Laplacian with Robin boundary conditions on arbitrary domains, Potential Anal., 19 (2003), pp. 341--363.
5.
B. Bogosel, D. Bucur, and A. Giacomini, Optimal shapes maximizing the Steklov eigenvalues, SIAM J. Math. Anal., 49 (2017), pp. 1645--1680.
6.
D. Bucur and A. Giacomini, A variational approach to the isoperimetric inequality for the Robin eigenvalue problem, Arch. Ration. Mech. Anal., 198 (2010), pp. 927--961.
7.
D. Bucur and S. Cito, Geometric control of the Robin Laplacian eigenvalues: The case of negative boundary parameter, J. Geom. Anal., 30 (2019), pp. 4356--4385.
8.
D. Bucur and A. Giacomini, Faber-Krahn inequalities for the Robin-Laplacian: A free discontinuity approach, Arch. Ration. Mech. Anal., 218 (2015), pp. 757--824.
9.
D. Bucur and A. Giacomini, Shape optimization problems with Robin conditions on the free boundary, Ann. Inst. H. Poincaré Anal. Non Linéaire, 33 (2016), pp. 1539--1568.
10.
D. Bucur, A. Giacomini, and P. Trebeschi, The Robin-Laplacian problem on varying domains, Calc. Var. Partial Differential Equations, 55 (2016), 133.
11.
D. Bucur and N. Varchon, Boundary variation for a Neumann problem, Ann. Sc. Norm. Super. Pisa Cl. Sci. (4), 29 (2000), pp. 807--821.
12.
D. Bucur and N. Varchon, A duality approach for the boundary variation of Neumann problems, SIAM J. Math. Anal., 34 (2002), pp. 460--477.
13.
R. Cerf, The Hausdorff lower semicontinuous envelope of the length in the plane, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5), 1 (2002), pp. 33--71.
14.
A. Chambolle and F. Doveri, Continuity of Neumann linear elliptic problems on varying two-dimensional bounded open sets, Comm. Partial Differential Equations, 22 (1997), pp. 811--840.
15.
G. Dal Maso, An Introduction to $\Gamma$-convergence, Progr. Nonlinear Differential Equations Appl. 8, Birkhäuser Boston, Boston, MA, 1993.
16.
G. Dal Maso and R. Toader, A model for the quasi-static growth of brittle fractures: Existence and approximation results, Arch. Ration. Mech. Anal., 162 (2002), pp. 101--135.
17.
D. Daners, Robin boundary value problems on arbitrary domains, Trans. Amer. Math. Soc., 352 (2000), pp. 4207--4236.
18.
C. De Lellis, Rectifiable Sets, Densities and Tangent Measures, Zur. Lect. Adv. Math. 7, European Mathematical Society, Zürich, 2008.
19.
H. Dong and Z. Li, The conormal and Robin boundary value problems in nonsmooth domains satisfying a measure condition, J. Funct. Anal., 281 (2021), 109167.
20.
N. Dunford and J. T. Schwartz, Linear Operators, Part II: Spectral Theory, Self Adjoint Operators in Hilbert Space, John Wiley & Sons, New York, 1963.
21.
L. C. Evans and R. F. Gariepy, Measure Theory and Fine Properties of Functions, Stud. Adv. Math., CRC Press, Boca Raton, FL, 1992.
22.
K. J. Falconer, The Geometry of Fractal Sets, Cambridge Tracts in Math. 85, Cambridge University Press, Cambridge, UK, 1986.
23.
A. Henrot and D. Zucco, Optimizing the first Dirichlet eigenvalue of the Laplacian with an obstacle, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5), 19 (2019), pp. 1535--1559.
24.
V. Šverák, On optimal shape design, J. Math. Pures Appl. (9), 72 (1993), pp. 537--551.
25.
S. Yang, D. Yang, and W. Yuan, Weighted global regularity estimates for elliptic problems with Robin boundary conditions in Lipschitz domains, J. Differential Equations, 296 (2021), pp. 512--572.

Information & Authors

Information

Published In

cover image SIAM Journal on Mathematical Analysis
SIAM Journal on Mathematical Analysis
Pages: 4591 - 4624
ISSN (online): 1095-7154

History

Submitted: 12 January 2022
Accepted: 31 May 2022
Published online: 4 August 2022

Keywords

  1. Robin-Laplacian
  2. rectifiable sets
  3. functions of bounded variation
  4. lower semicontinuity
  5. Hausdorff convergence

MSC codes

  1. 26A45
  2. 28A75
  3. 35J20

Authors

Affiliations

Metrics & Citations

Metrics

Citations

If you have the appropriate software installed, you can download article citation data to the citation manager of your choice. Simply select your manager software from the list below and click Download.

Cited By

There are no citations for this item

Media

Figures

Other

Tables

Share

Share

Copy the content Link

Share with email

Email a colleague

Share on social media

The SIAM Publications Library now uses SIAM Single Sign-On for individuals. If you do not have existing SIAM credentials, create your SIAM account https://my.siam.org.